Recurrent acute transverse myelopathy : Association with antiphospholipid antibody syndrome
- 35 Downloads
A seven-year-old boy presented with a second episode of acute transverse myelopathy. The first episode had reponsed dramatically to methylprednisolone. The manifestations of the second episode did not respond to methylprednisolone or IVIG. He showed persistently raised levels of antiphospholipid antibodies in the serum. Primary conditions like collagen vascular diseases, malignancy, exposure to drugs and HIV infection, which are known to be associated with the raised titers of these antibodies were ruled out clinically and by investigations. Recurrent transverse myelopathy is a rare event in childhood and reports of its association with Antiphospholipid Antibody Syndrome (APLAS) are scanty. The etiological role for these antibodies remains to be established. However, once the diagnosis is established, it may be prudent to treat the condition with agents and procedures to bring about a decrease in their titers. Long-term therapy to prevent thromboembolic complications of APLAS may also be instituted
Key wordsParaplegia Quadriplegia Magnetic resonance imaging Anticoagulation therapy
Unable to display preview. Download preview PDF.
- 1.Tippet DS, Fishman PS, Panitch HS. Relapsing transverse Myelitis.Neurology 1991; 41: 703–706.Google Scholar
- 7.Asherson RA, Cervera R. Antiphospholipid Syndrome. In Kelley WN, Ruddy S, Harris DE, Sledge BC, eds.Textbook of Rheumatology, 5th edn. Phiadelphia W.B. Saunders Co., 1057–1064.Google Scholar
- 12.Schantz V, Oestergaard LL, Junker P. Shrinking spinal cord following transverse myelopathy in a patient with syndromic lupus erythematosus and the phospholipid antibody syndrome.J Rheumotol 1998; 25:1425–1428.Google Scholar